• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast: FDA warns of serious skin reactions with the anti-seizure drug Onfi (clobazam) and has approved label changes

 Listen to This Podcast

Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today’s topic: FDA warns of serious skin reactions with the anti-seizure drug Onfi (active ingredient clobazam) and has approved label changes.

On December 3rd, 2013 the U.S. Food and Drug Administration is warning the public that the anti-seizure drug Onfi (active ingredient clobazam) can cause rare but serious skin reactions that can result in permanent harm and death.  We have approved changes to the Onfi drug label and patient Medication Guide to describe the risk of these serious skin reactions. Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.

These rare but serious skin reactions, called Stevens-Johnson syndrome (or SJS) and toxic epidermal necrolysis (or TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.

Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome.  Serious skin reactions have not generally been associated with other benzodiazepines.

Patients should not stop taking Onfi without first talking to their health care professionals.  Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps. 

The Onfi drug label has been revised to add information about the risk for serious skin reactions to the Warnings and Precautions section and to the Medication Guide.

At this time FDA recommends that healthcare professionals be aware of the following:

  • Onfi can cause serious skin reactions such as SJS and TEN
  • Patients should be closely monitored for signs or symptoms of SJS or TEN, especially during the first 8 weeks of treatment or when re-introducing therapy.  
  • Patients should be informed about the signs and symptoms of serious skin reactions and told that they should seek immediate medical treatment at the first appearance of a skin rash or any other sign of hypersensitivity.
  • Onfi should be discontinued at the first sign of rash, unless the rash is clearly not drug-related.  If signs or symptoms suggest a serious skin reaction, use of Onfi should not be resumed and alternative therapy should be considered.
  • When assessing patients with potentially drug-induced skin reactions, Onfi should be considered as a possible cause, along with other drugs already known to have such an association. Some other antiepileptic drugs can also cause serious skin reactions, and health care professionals should consider this when changing from one antiepileptic drug to another.
  • Health care professionals should encourage patients to read the Medication Guide they receive with every filled prescription.
  • Adverse events involving Onfi should be reported to the FDA MedWatch program at www.fda.gov/medwatch.

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication as well as the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993